Are There Side Effects to Creatine Supplementation?

creatine side effects

One of the most popular supplements in the body building and fitness world is creatine.  At Vaxxen, we have made it pretty clear that creatine is one of our personal favorites when it comes to muscle gain.  Whether bulking or promoting lean muscle mass, creatine can be leveraged to help you achieve the level of fitness that you so desperately desire.  Before delving into the side effects that most definitely do exist, we think it’s important that you revisit the in depth guide we wrote last year.  If after that beastie you still need more convincing, review this post from a few weeks ago.  Sometimes the risks are definitely worth the rewards and that’s always going to be the case when it comes to creatine supplementation.

3 Common Side Effects of Creatine

The most common side effects of creatine supplementation are ones that seem to arise with any body composition supplement.  They’re easy to look past and ignore as they’re so temporary and not exactly life altering.

 

  1. Stomach Pain and Gas – Like with many supplements, while your body is trying to get used to the new levels of normality, your stomach is going to rebel. Gas is almost a definite but should pass within a couple of hours after supplementation.  Stomach pain is less common but the gas can sometimes be so shocking and severe that it can cause discomfort and stomach pains [1].  Again, this is as temporary as the gas is.
  2. Nausea – Still considered to be common but substantially less common than the virtually unavoidable gas, some individuals report nausea after supplementing with creatine for the first few times. To avoid nausea, try to consume your creatine with a protein shake.  Putting anything into your body on an empty stomach is known to cause nausea in some of the more sensitive users [2].
  3. Diarrhea – Even less common than nausea is diarrhea. Your body is getting used to having a healthy portion of a new substance.  Part of the natural reaction is going to be a self-cleanse.  Loose stool can certainly be a part of that.  It should only last a couple of days [1].

 

2 Serious, Uncommon Side Effects of Creatine Supplementation

Yeah, these are going to be the more serious ones.  The vast majority of users do not experience any of these side effects but you need to be aware of them in case you’re one of the unfortunate souls that start to experience them.

  1. Extreme Weight Gain – Not exactly what you had in mind when you started supplementing but creatine will make your muscles retain water, which is especially useful while bulking. Unfortunately, for a very select few people, that water weight is almost impossible to get rid of.  People with thyroid issues need to be extra caustious.
  2. Irregular Heartbeat – Creatine has been linked with cardiovascular regulatory issues. Although there isn’t a large amount of documented cases so the link is only a suspicion, it’s definitely something you need to be aware of.  If you’ve had major heart issues in the past, please consult with your physician before supplementing [3].

References

  1. Ostojic SM1, Ahmetovic Z.
    Gastrointestinal distress after creatine supplementation in athletes: are side effects dose dependent?
    Res Sports Med. 2008;16(1):15-22. doi: 10.1080/15438620701693280.
  2. Groeneveld GJ1, Beijer C, Veldink JH, Kalmijn S, Wokke JH, van den Berg LH.
    Few adverse effects of long-term creatine supplementation in a placebo-controlled trial.
    Int J Sports Med. 2005 May;26(4):307-13
  3. Poortmans JR1, Francaux M.
    Adverse effects of creatine supplementation: fact or fiction?
    Sports Med. 2000 Sep;30(3):155-70.

One comment

  1. I have to admit that I am one of the unfortunate few who actually do experience heart palpitations when supplementing with creatine. I used to supplement with creatine back when I was in my 20s and I would get palpitations (I’m now in my 40s). If I stopped taking the creatine, the palpitations disappeared. Having said that, I’ve always wondered if it’s possible that taking the creatine, since it has the potential to dehydrate (which may lead to people drinking additional copious amounts of water to compensate), resulted in an electrolyte imbalance that could have been addressed by stacking the creatine with electrolytes or simply drinking more raw milk (which is full of electrolytes) — because the only other culprit that has ever caused me similar palpitations in my life was a lack of iodine and/or electrolytes that arose in my 40s largely due to a mainly vegan diet.

Leave a Reply

Your email address will not be published. Required fields are marked *